Colorado, 2013

Drought in Colorado, February 1 to 28, 2013

February 1 to 28, 2013 · NWS GLD · 3 events in 3 counties and zones

Drought conditions worsened from January with east central Colorado now rated as being in Exceptional (D4) Drought. February precipitation ranged from 40-80% of normal across Cheyenne, Kit Carson and Yuma counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drought conditions worsened from January with east central Colorado now rated as being in Exceptional (D4) Drought. February precipitation ranged from 40-80% of normal across Cheyenne, Kit Carson and Yuma counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 31, 11:47 PM MST, 13 minutes earlier.

Area forecast discussion, Jan 31, 11:47 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1147 PM MST THU JAN 31 2013

.UPDATE...
ISSUED AT 504 PM MST THU JAN 31 2013

UPDATED SHORT TERM FORECAST TO BLEND BETTER INTO THE CURRENTLY
OBSERVED MOSTLY CLEAR SKIES WITH A TRANSITION TO MOSTLY CLOUDY AS
AREAS OF FOG DEVELOP OVERNIGHT. HAVE ALSO MADE SLIGHT ADJUSTMENTS
TO TEMPERATURES THROUGH FRIDAY NIGHT FOR BETTER CONSISTENCY ACROSS
THE CENTRAL HIGH PLAINS REGION.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 123 PM MST THU JAN 31 2013

UPPER FLOW WILL BE NORTHWEST TONIGHT AND FRIDAY. SURFACE HIGH
PRESSURE WILL DRIFT INTO THE MISSOURI VALLEY. SUBSIDENCE AND LACK OF
MOISTURE WILL KEEP CONDITIONS DRY THROUGH FRIDAY. THE MAIN ISSUE
WILL BE TEMPERATURES TONIGHT AND FRIDAY. COLDER AIR SETTLING INTO
THE REGION WILL CAUSE LOW TEMPERATURES TO DROP INTO THE LOWER
TEENS TONIGHT IN THE EAST AND MID TEENS ELSEWHERE ACROSS THE FA.
TOWARD SUNRISE, SOUTHWEST WIND WILL DEVELOP IN THE WEST AND MODERATE
THE COLD TEMPERATURES SOME. ALSO, SOUTHWEST WIND WILL ERODE STRATUS
AND PATCHY FOG THAT DEVELOPS LATE TONIGHT. STRATUS AND FOG WILL
HOLD DOWN MAX TEMPERATURES SOME ON FRIDAY OVER THE SOUTHEAST WHERE
HIGHS SHOULD ONLY RISE INTO THE UPPER 30S. DOWNSLOPE CONDITIONS
AND A SUNNY SKY WILL CAUSE TEMPERATURES IN WESTERN AREAS TO RISE
INTO THE UPPER 40S WITH 50 NOT OUT OF QUESTION IN THE FAR WEST.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 1142 PM MST THU JAN 31 2013

SHORTWAVE RIDGING WILL BE IN PLACE FOR MOST OF THIS
PERIOD...LEADING TO DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES.
A SHORTWAVE TROUGH COMING OVER THE RIDGE WEDNESDAY NIGHT WILL
BRING A WEAK COLD FRONT THROUGH THE FORECAST AREA. TEMPERATURES
ONLY COOL ABOUT 5 DEGREES BEHIND THE FRONT ON THURSDAY. THE NEXT
CHANCE FOR PRECIPITATION WILL COME ON FRIDAY...AS LEAD SHORTWAVE
ENERGY EJECTING OUT OF AN ORGANIZING WESTERN SYSTEM MAY BE
ENOUGH TO BRING A CHANCE FOR LIGHT PRECIPITATION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1043 PM MST THU JAN 31 2013

LIFR TO VFR CONDITIONS FORECAST FOR THE 6Z TAFS. LATEST OBS FROM
TRIBUNE REPORT MVFR VIS AND LIFR CEILING. DIFFICULT TO DETERMINE
EXACTLY HOW FAR NORTH THE FOG/LOW CEILINGS ARE DUE TO THE HIGH
CLOUDS..BUT MODELS SUGGEST AN HOUR OR TWO INTO THE TAFS. THE LOW
CLOUDS/FOG SHOULD MOVE TO MCK A BIT LATER IN THE NIGHT AS THE
SATURATED AIR MOVES NORTH. WITH MID/HIGH LEVEL CLOUDS AND TRENDS
AT TRIBUNE...AM THINKING THE VIS SHOULD REMAIN MVFR. DID DELAY THE
ONSET OF THE LOWER VIS FOR MCK ACCORDING TO WHEN THE SOUNDING SATURATES
AT THE SURFACE. FOG/LOW CLOUDS WILL DISSIPATE FROM WEST TO EAST
AS WINDS TURN TO THE WEST AS A SURFACE TROUGH MOVES IN. BEHIND THE
SURFACE TROUGH THE LIGHT WINDS WILL TURN TO THE NORTHWEST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...032
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, Jan 31, 4:16 AM MST, 19 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
416 AM MST THU JAN 31 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
416 AM MST THU JAN 31 2013 /516 AM CST THU JAN 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

FOG WILL DEVELOP ACROSS MUCH OF THE AREA AFTER MIDNIGHT AND COULD
CAUSE SIGNIFICANT REDUCTIONS IN VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...THE FOG WILL END BY LATE MORNING. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BULLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cheyenne County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Cheyenne County forecast zone
Reported by
Official NWS Observations
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Drought, Kit Carson County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Kit Carson County forecast zone
Reported by
Official NWS Observations
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Drought, Yuma County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Yuma County forecast zone
Reported by
Official NWS Observations
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437946, 437947, 437948.